Kansas, 2017

Flood and Hail in Kansas, August 10, 2017

August 10, 2017 · NWS GLD · 21 events in 7 counties and zones

Late morning through mid afternoon a couple intense thunderstorms moved southeast ahead of a cold front. The longest lived storm produced a path of wind damage, with estimated wind speeds up to 120 MPH, which destroyed grain bins and outbuildings, and snapped power poles and trees from Thomas to Sheridan and into Gove counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Late morning through mid afternoon a couple intense thunderstorms moved southeast ahead of a cold front. The longest lived storm produced a path of wind damage, with estimated wind speeds up to 120 MPH, which destroyed grain bins and outbuildings, and snapped power poles and trees from Thomas to Sheridan and into Gove counties. This same storm also produced wind driven hail up to softball size near St. Peter. The torrential rainfall at Rexford caused a semi to tip over on Highway 83 after the storm had passed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 10:58 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 10, 10:58 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1058 AM MDT Thu Aug 10 2017

.UPDATE...
Issued at 1049 AM MDT Thu Aug 10 2017

Based on reasoning below have issued a flash flood watch for the
southwest part of the forecast area. Models show a small area of
strong frontogenesis in the 700-600mb and 600-500mb layers that
moves slowly to the southeast. This is the same area new data
continues to highlight for high rainfall amounts. Widespread
rainfall close to an inch, with locally higher amounts, are
expected in the watch area. Locations along and southwest of a
Burlington to Wallace line have the highest risk for seeing flash
flooding this afternoon and evening. Storm activity will be south
of the watch area by midnight, or shortly after.

NCAR ensembles are also favoring the southeast part of the
forecast area for rainfall greater than an inch. Will need to keep
this in mind through the day in case the watch needs to be
extended further east. However current watch area encompasses
counties where confidence is highest that flash flooding will
occur.

Shifting to the forecast for today, am expecting a lull in the
storm activity until 1 or 2 PM MT when the main upper level short
wave trough moves in from the west. Latest satellite imagery shows
a clearing sky behind this line which will allow the environment
to be favorable for a second round of storm development.

UPDATE Issued at 924 AM MDT Thu Aug 10 2017

Have allowed the dense fog advisory to expire due to visibilities
improving.

Forecast overall is on track, just made some adjustments to
reflect higher confidence in rainfall.

Model data is still split on whether the front will move through
this morning or latter half of the afternoon. Near term models
favor an earlier frontal passage than the GFS/SREF/NAM, or rather
no return flow this morning. The NAM shifted to a later frontal
passage with its latest run. At this point not sure which way to
go for frontal timing. The surface low is over Southeast Colorado,
which would tend to favor a faster frontal timing. However the
models showing a return of southerly flow as the surface low
deepens is a concern. Difficult to establish where the front is
now due to the storm activity currently ongoing. Will side with
the later frontal timing to error on the side of caution since
this is the determining factor for severe weather coverage later
today. The near term guidance shows severe storms could develop
along and south of Highway 40. So the southern third of the
forecast area is at risk for severe weather even with the earlier
frontal passage based on the latest data.

Regarding threats, large hail up to hen egg size can be expected
with the strongest storms. Along and south of Highway 40 the odds
of even large hail increase. Damaging wind is possible with any
storms that develop, but the environment is not very favorable for
these winds to occur. There is a window of opportunity mid
afternoon, but the window ends by late afternoon. Flooding from
heavy rainfall may be more of a threat, especially over Kit
Carson/Cheyenne counties than damaging winds given the recent
heavy rainfall and models continue to show very high rainfall
amounts. Models also show strong frontogenesis in this part of the
forecast area too early this evening. With this in mind a flash
flood watch is still favorable for the southwest quadrant of the
forecast area. Lastly, a tornado cannot be ruled out due to the
low level helicity along the front and the low level jet
strengthening along the front as well. Threat for a tornado would
by south of I-70, with increasing threat along the Highway 40
corridor. Severe weather will end from north to south late this
afternoon through the evening behind the cold front.

UPDATE Issued at 335 AM MDT Thu Aug 10 2017

Issued Dense Fog Advisory with Tribune and Hill City now reporting
visibilities 1/4sm. I included counties based on HRRR which
currently has the best handle on coverage. Locations outside of
the advisory may see vis restrictions near advisory criteria,
confidence is not as high as there should be better mixing and a
smaller window for fog before mid level clouds/showers and
thunderstorms move into those areas. Will handle with SPS for
shorter duration and much less coverage outside of advised
locations.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 248 AM MDT Thu Aug 10 2017

Northwest flow remains in place over the Central High Plains, while
a stronger shortwave is beginning to move across western Wyoming.
Several weak pulses of mid level vorticity are rotating through the
central Rockies ahead of this shortwave trough, and showers and
isolated to widely scattered showers and thunderstorms are moving
towards our western CWA.

Near term concerns continue to focus of potential dense fog this
morning, severe weather and flash flood potential this
afternoon/evening.

Dense fog has been reported over north central Kansas  early this
morning and appears to be spreading west and northwest. Surface
trough axis and increasing mid level clouds is shown to create a
tight gradient on where best potential for dense fog will be.
Tribune AWOS has reported 1/2sm, which matches coverage/timing of
the more aggressive HRRR, and could be an indication we will see
dense fog across our east-southeast if that trend continues. I will
continue to monitor this and if coverage of 1/4sm increases into our
area I may need to consider a dense fog advisory.

Any lingering shower activity and lingering stratus/fog is going to
have a large impact on shower/thunderstorm timing and coverage this
afternoon and evening, and RAP/HRRR may have the best handle on
this. In addition, best severe threat will be dependent on enough
clearing for advertised instability axis to build ahead of pre
frontal trough. Short range guidance (RAP/HRRR) are much more
pessimistic in regards to coverage across much of our CWA this
afternoon/evening and may keep severe threat confined to our far
south.

While most guidance is showing a strong precip signal in our
southwest, these the trends in short range guidance lowers my
confidence some. Based on the NAM severe parameters/shear profiles I
would be concerned with a better chance for supercells and eventual
MCS development and the threat extending further north. These
uncertainties also a factor in me holding off on a Flash Flood Watch
during this update cycle. A very moist air mass raises the potential
for very high rainfall rates, so if it looks like a thunderstorm
complex or training thunderstorms occurs over our southwest(like
ARW/NMM/NAM show) we may need to reconsider watch issuance.

Friday-Saturday night: Unsettled pattern remains in place, and while
mid level shortwave troughs are weaker we should still see a
potential for showers/thunderstorms. We may continue to see lulls
between waves (poorly resolved by guidance), and afternoon/evening
periods are most likely for better coverage, amounts, and severe
potential. As has been the case, severe potential will be highly
dependent on clearing, with shear the one consistent ingredient in
place. Very moist low levels will also continue to support the
potential for fog development during the nighttime/morning periods
depending on mixing/clearing.

.LONG TERM...(Sunday through Wednesday)
Issued at 201 AM MDT Thu Aug 10 2017

Shower and thunderstorm chances are forecast every period during the
extended, along with below to near normal temperatures.

On Sunday, a disturbance continues moving through the northwest flow
aloft generating shower and thunderstorm chances for the High
Plains. Ridging builds in behind on Monday, so the area may
transition to somewhat drier conditions as the ridge slowly
progresses east through midweek. But for now, spotty slight to low
chance PoPs persist with a stationary front nearby and moisture
filtering in from the south.

Temperatures gradually warm through the extended, with highs in the
low 80s on Sunday increasing to the mid/upper 80s on Wednesday. Lows
range from the upper 50s to the mid 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 526 AM MDT Thu Aug 10 2017

Areas of fog/stratus with vis around 1/4sm have developed over
parts of KS and just east of KMCK. Vis will tend to vary at KMCK
over the next few hours with these lower vis/cigs lingering east,
and eventually daytime heating should allow VFR to prevail. MVFR
cigs/vis are possible at KGLD with area of light fog near Colorado
border. This should continue to improve with increasing mixing
from the west, and confidence was too low to introduce vis lower
than 6sm. Will need to monitor, as both terminals will be on the
edge of better low level moisture.

Showers/thunderstorms will be possible through this evening, with
the best coverage at KGLD late afternoon and early evening. There
is less instability further north, and it is possible KMCK may
only see a few showers. Additional fog/stratus is expected to
develop after midnight along and south of Interstate 70 and this
could result in MVFR (or lower) conditions redeveloping at KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 3 PM MDT /4 PM CDT/ this afternoon
     through this evening for KSZ013-027-028-041-042.

CO...Flash Flood Watch from 3 PM MDT this afternoon through this
     evening for COZ091-092.

NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...JBH
AVIATION...DR
Hazardous weather outlook, Aug 10, 9:24 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
924 AM MDT Thu Aug 10 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111530-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
924 AM MDT Thu Aug 10 2017 /1024 AM CDT Thu Aug 10 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will develop this afternoon and evening as a
cold front moves from Nebraska south across Northwest Kansas and
Eastern Colorado. The threat for severe weather will end from north
to south beginning late this afternoon and evening behind the cold
front. The likelihood of severe weather highest along and south of
Highway 40. Hail up to 2 inches, damaging winds to 70 mph, and
localized flash flooding will be the main threats. There is a better
chance for flash flooding over parts of Cheyenne County and Kit
Carson counties in Colorado this evening. In addition a tornado may
occur this afternoon into early evening along and south of I-70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Showers and thunderstorms will be possible over parts of the region
Friday through early next week. A few severe thunderstorms will be
possible each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and early evening.

jtl

In the hours before

Special weather statement, Aug 10, 8:14 AM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
914 AM CDT THU AUG 10 2017

KSZ001-101500-
Cheyenne KS-
914 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 1000 AM CDT...

At 914 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of St. Francis, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Francis, Bird City and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3959 10191 3977 10193 3984 10146 3957 10144
TIME...MOT...LOC 1414Z 266DEG 17KT 3969 10183

JN
Special weather statement, Aug 10, 8:31 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
831 AM MDT THU AUG 10 2017

COZ090-101500-
Yuma County CO-
831 AM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 900 AM
MDT...

At 831 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Eckley, or 15 miles southeast of Yuma, moving east at
20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Heartstrong and Vernon.

This includes Highway 385 between mile markers 229 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3985 10266 4003 10266 4005 10227 3987 10223
TIME...MOT...LOC 1431Z 271DEG 18KT 3994 10257

JN
Special weather statement, Aug 10, 8:41 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
841 AM MDT THU AUG 10 2017

NEZ079-101515-
Dundy NE-
841 AM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
915 AM MDT...

At 841 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Haigler, or 18 miles northeast of Wray, moving east at
25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 10161 4017 10205 4035 10205 4035 10160
TIME...MOT...LOC 1441Z 270DEG 22KT 4027 10198

JN
Special weather statement, Aug 10, 9:15 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1015 AM CDT THU AUG 10 2017

KSZ002-101545-
Rawlins KS-
1015 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAWLINS COUNTY UNTIL 1045
AM CDT...

At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of McDonald, or 16 miles southwest of Atwood, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atwood, McDonald, Blakeman and Beardsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 10108 3965 10092 3959 10135 3970 10141
      3977 10141
TIME...MOT...LOC 1515Z 246DEG 19KT 3971 10132

JN
Special weather statement, Aug 10, 9:26 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
926 AM MDT THU AUG 10 2017

NEZ079-101600-
Dundy NE-
926 AM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 1000 AM MDT...

At 925 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Lamar to 9 miles east of
Haigler. Movement was northeast at 20 mph.

Up to nickel size hail and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4027 10134 4000 10171 4001 10171 4035 10205
      4035 10137
TIME...MOT...LOC 1525Z 223DEG 18KT 4038 10207 4003 10176

JN
Special weather statement, Aug 10, 10:30 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
1030 AM MDT THU AUG 10 2017

KSZ001-002-NEZ079-080-101715-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
1030 AM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
NORTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS...SOUTHWESTERN
HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 1115 AM MDT/1215 PM CDT/...

At 1030 AM MDT/1130 AM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Benkelman, moving east at 20 mph.

Up to nickel size hail and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Atwood, McDonald, Blakeman and Beardsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 10165 4001 10156 4007 10100 3971 10103
TIME...MOT...LOC 1630Z 270DEG 15KT 3993 10149

JN

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
August 10, 11:28 AM CST to 11:33 AM CST
Where
Rawlins County, 8.12 mi SSE of Atwood to 8.71 mi SSE of Atwood
Measured
87 kt (100 mph) estimated gust
Property damage
$145,000
Reported by
Public
Coordinates
39.689, -101.000

Fourteen power lines were broken off along CR 23 southeast of Atwood.

Thunderstorm Wind, Rawlins

When
August 10, 11:33 AM CST
Where
Rawlins County, 8.8 mi SSE of Atwood
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
39.680, -100.994

Twelve pine trees 70 to 80 ft. tall were blown down. One of the trees was broken in three places. Another tree was pulled out of the ground with the roots still attached. All the wires were pulled off the individual's house due to a tree falling. All the damage was in one direction. There was also significant hail damage, but no size was given. One corn field nearby was completely destroyed.

Thunderstorm Wind, Thomas

When
August 10, 12:00 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
39.470, -100.740

An 18 ft. diameter swimming pool with a foot and a half of water in it was tossed over.

Hail, Sherman

When
August 10, 11:19 AM MST
Where
Sherman County, 3.05 mi N of Goodland Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.414, -101.708

Hail, Sherman

When
August 10, 11:22 AM MST to 11:25 AM MST
Where
Sherman County, 0.26 mi S of Goodland Arpt
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
39.366, -101.701

Hail, Sherman

When
August 10, 11:22 AM MST to 11:28 AM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1.5 in hail
Reported by
Public
Coordinates
39.350, -101.710

The largest hailstones ranged from quarter to ping-pong ball size.

Flood, Thomas

When
August 10, 12:26 PM CST
Where
Thomas County, 0.85 mi ESE of Rexford
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.466, -100.735

A semi tipped over on Highway 83, possibly due to hydroplaning from the heavy rainfall.

Thunderstorm Wind, Sheridan

When
August 10, 12:30 PM CST
Where
Sheridan County, 6.61 mi NW of Hoxie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.423, -100.510

Also received 1.90 inches of rainfall in 30 minutes.

Hail, Sheridan

When
August 10, 12:34 PM CST
Where
Sheridan County, 1.07 mi NE of Hoxie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.415

Estimated the hail to be up to dime size in the torrential rainfall.

Thunderstorm Wind, Sheridan

When
August 10, 12:34 PM CST to 12:40 PM CST
Where
Sheridan County, 2.03 mi N of Hoxie
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.379, -100.424

Estimated the wind gust to be 60-70 MPH.

Thunderstorm Wind, Sheridan

When
August 10, 12:35 PM CST to 1:06 PM CST
Where
Sheridan County, 0.35 mi NNE of Hoxie to 5.8 mi SSE of Tasco
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.355, -100.427

Trees and power lines were blown down along this path. Other damage included windows broken out on a house, outbuildings blown down, roofs and antennas blown off of buildings and grain bins destroyed. No other specific information was given.

Thunderstorm Wind, Sheridan

When
August 10, 12:40 PM CST
Where
Sheridan County, 4.11 mi SW of Tasco
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
39.315, -100.362

Children's swing set was blown over.

Thunderstorm Wind, Sheridan

When
August 10, 12:45 PM CST
Where
Sheridan County, 1.4 mi WNW of Hoxie
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.358, -100.454

Thunderstorm Wind, Sheridan

When
August 10, 12:50 PM CST
Where
Sheridan County, 1.48 mi ENE of Hoxie
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.357, -100.404

The roof was taken off the barn. Unspecified tree damage also occurred.

Thunderstorm Wind, Sheridan

When
August 10, 12:56 PM CST
Where
Sheridan County, 1.89 mi W of Tasco
Measured
87 kt (100 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.353, -100.335

The antenna was torn from the house.

Hail, Sheridan

When
August 10, 12:56 PM CST
Where
Sheridan County, 1.89 mi W of Tasco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.353, -100.335

The hail ranged from 0.50-0.75, covering the ground.

Hail, Sheridan

When
August 10, 12:58 PM CST
Where
Sheridan County, 8.64 mi SSW of Studley
Measured
4.25 in hail
Reported by
Public
Coordinates
39.234, -100.230

The wind driven hail ranged from baseball to softball in size. A nearby corn field was chopped down to six inches tall.

Thunderstorm Wind, Sheridan

When
August 10, 12:58 PM CST
Where
Sheridan County, 6.98 mi SSW of Studley
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
39.259, -100.226

The FFA VLR tower had the top antenna ripped off.

Thunderstorm Wind, Gove

When
August 10, 1:10 PM CST
Where
Gove County, 2.35 mi E of Quinter
Measured
87 kt (100 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
39.074, -100.186

A large tree was split in two.

Hail, Graham

When
August 10, 1:20 PM CST
Where
Graham County, 0.71 mi NW of St Peter
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.188, -100.088

Hail, Logan

When
August 10, 2:00 PM CST
Where
Logan County, 5.04 mi SSE of Russell Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
38.854, -101.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718484, 718473, 718474, 718465, 718466, 718467, 718472, 718481, 718471, 718482, 718479, 718475, 718483, 718476, 718477, 718485, 718468, 718478, 718480, 718469, 718470.